This is for our provider that treat chronic pain patients.
Published in J Allergy Clin Immunol Pract 2014 Jul/Aug 2:414
Authors: Aun MV et al.
Epinephrine is first-line treatment for drug-induced anaphylaxis, but it is underutilized.
Anaphylaxis is a life-threatening hypersensitivity reaction that can be allergic or nonallergic. Allergic causes of drug-induced anaphylaxis generally are IgE mediated (e.g., hives and angioedema within 1 hour of penicillin administration), whereas in nonallergic anaphylaxis, inflammatory mediators are released by nonspecific immunological mechanisms (e.g., leukotrienes in aspirin-associated respiratory disease, with reactions delayed up to 2–3 hours). In this study, researchers assessed the rate of anaphylaxis among 806 patients who presented to a Brazilian emergency department with drug-induced hypersensitivity reactions.
Of 117 patients who met criteria for anaphylaxis, culprit drugs were identified in 76%. Almost 50% of reactions were caused by nonsteroidal anti-inflammatory drugs (NSAIDs), followed by latex (12%), antibiotics (4%), and neuromuscular blockers, radiocontrast agents, and midazolam (3% combined). All NSAID reactions were nonallergic, and most featured urticaria or angioedema and bronchospasm or dyspnea; reactions to antibiotics, hypnotics, neuromuscular blockers, and latex were mostly IgE mediated. IgE-mediated reactions were more severe and involved in all cases of cardiogenic shock. Only 34% of patients with moderate-to-severe anaphylaxis received epinephrine in the emergency department.
Physicians should be aware that medications can cause both allergic and nonallergic anaphylactic reactions. Although the most severe reactions involving cardiogenic shock are IgE mediated, non–IgE-mediated causes such as NSAIDs and radiocontrast still are life-threatening and actually might be more common. Epinephrine is underutilized: Regardless of cause or mechanism, it is always first-line treatment for anaphylaxis.
Leave a Reply
You must be logged in to post a comment.